Wyoming, 2003

Tornadoes and Hail in Wyoming, June 21, 2003

June 21, 2003 · NWS UNR · 9 events in 2 counties and zones

A strong upper-level shortwave moving over northeastern Wyoming produced a long lived supercell thunderstorm. The thunderstorm developed over western Campbell County and moved east across Gillette and continued to Rozet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong upper-level shortwave moving over northeastern Wyoming produced a long lived supercell thunderstorm. The thunderstorm developed over western Campbell County and moved east across Gillette and continued to Rozet. The storm continued into southern Crook County, moving just north of Moorcroft and Sundance. West of Gillette, the storm became tornadic and produced brief tornadoes. One tornado briefly touched down 12 miles west of Gillette in the vicinity of Force Road, north of Interstate 90, with no damage. Another tornado briefly touched down near the Wyodak Power Plant, about 5 miles east of Gillette, also with no damage. Golf ball to baseball sized hail was common across Campbell and Crook Counties. Extensive hail damage was reported in Gillette, particularly across northern parts of the city. Auto dealerships estimated losses of several million dollars. Insurance companies estimated claims totals from automobile and roof damage to be in the millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 9:35 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 9:35 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MDT SAT JUN 21 2003

AS OF 16Z...SLOW MOVING COLD FRONT STRETCHED FROM NEAR HEI TO EFC TO
EAST OF GCC. FRONT WILL CONTINUE TO SLOWLY MOVE EASTWARD ACROSS THE
REST OF THE CWA THIS AFT...REACHING FAR EASTERN CWA THIS EVE. MOST
NOTICIBLE WITH THE FRONT WILL BE THE DRIER AIR FILTERING IN BEHIND
WITH UPPER 40S TO LOWER 50S DEWPOINTS. SEVERAL PIECES OF SHRTWV
ENERGY ARE MOVING NORTHEASTWARD ACROSS THE REGION. ONE IS MOVING
ACROSS EASTERN NEB AND SD RIGHT NOW. ANOTHER IS MOVING ACROSS
EASTERN MT...WHILE YET ANOTHER IS MOVING INTO SOUTHWEST WY. HAVE
RAISED POPS A BIT IN NE WY AND THE HILLS FOR THE AFT AS THE WAVE IN
SOUTHWEST WY APPROACHES THIS AFT.

SPC SLIGHT RISK FOR SEVERE WX ACROSS ENTIRE CWA LOOKS APPROPRIATE
...THOUGH THINK SLIGHTLY BETTER CHANCES MAY END UP BEING IN THE
VICINITY OF THE BOUNDARY AS IT MOVES INTO CENTRAL SD LATER THIS AFT
AND THIS EVE. DEWPOINTS IN THE LOW TO MID 60S AND TEMPS NEAR 90 BY
LATE AFT WILL RESULT IN A VERY UNSTABLE ATMOS ACROSS SOUTH CENTRAL
SD WITH CAPES NEAR 2000 J/KG AND VERY STEEP LAPSE RATES. LATEST RUC
AND ETA SHOW STRONG LIFT DEVELOPING ALONG THE BOUNDARY BY 00Z. SHEAR
IS STRONG ENUF FOR ISOLATED SUPERCELLS. LARGE HAIL AND STRONG WINDS
WOULD BE THE MAIN THREATS AGAIN.

NOT MUCH IN THE WAY OF CHANGES MADE TO THE ZONES FOR TODAY. BUMPED
UP POPS IN NE WY AND THE HILLS...TWEEKED TEMPS UP A BIT IN A FEW
AREAS...AND ADJUSTED WINDS WHERE APPROPRIATE AS THE FRONT MOVES
THRU.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 21, 5:59 AM MST, 6 hours 51 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE
SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY
AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Tornado, Campbell

When
June 21, 12:50 PM MST to 12:53 PM MST
Where
Campbell County, 12 mi W of Gillette
Rating
F0
Path length
0.5 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
44.283, -105.733

Hail, Campbell

When
June 21, 1:04 PM MST
Where
Campbell County, 8 mi W of Gillette
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -105.650

Hail, Campbell

When
June 21, 1:09 PM MST to 1:10 PM MST
Where
Campbell County, Gillette
Measured
2.75 in hail
Property damage
$17 million
Reported by
TRAINED SPOTTER
Coordinates
44.283, -105.483

Tornado, Campbell

When
June 21, 1:25 PM MST to 1:29 PM MST
Where
Campbell County, 5 mi E of Gillette
Rating
F0
Path length
1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
44.283, -105.383

Hail, Campbell

When
June 21, 2:05 PM MST
Where
Campbell County, 5 mi E of Rozet
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -105.100

Hail, Crook

When
June 21, 2:08 PM MST
Where
Crook County, 5 mi N of Moorcroft
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -104.950

Hail, Crook

When
June 21, 2:26 PM MST to 2:30 PM MST
Where
Crook County, 9 mi NE of Moorcroft
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -104.817

Hail, Crook

When
June 21, 2:55 PM MST to 3:00 PM MST
Where
Crook County, 6 mi NW of Sundance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -104.467

Hail, Crook

When
June 21, 3:28 PM MST
Where
Crook County, 2 mi W of Beulah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.533, -104.117

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyThe tornado archive for Wyoming, 2003Warnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365225, 5365218, 5365219, 5365226, 5365220, 5365221, 5365222, 5365223, 5365224.